Warfarin safety in a residential aged care setting

Lisa G. Pont, Alice Cheng, Gerard Stevens, Andrew J. McLachlan

Research output: Contribution to journalMeeting abstract

74 Citations (Scopus)

Abstract

Background: Warfarin is a well-known high-risk drug
used in many older people. A large number of medications
are reported to interact with warfarin resulting
increasing the risk of adverse events. However the
majority of studies looking at interactions and adverse
events focused on outcomes resulting in hospitalization
or medical care, and may underestimate the risk profile
of anti-coagulation.

Objectives: The aim of this study was to explore the
impact of medications with a potential destabilizing
effect on warfarin in an elderly residential aged care
population.

Methods: A cross sectional survey of aged care residents
(n = 3,442) from 26 residential aged care facilities
in the Sydney metropolitan was conducted during
2010. Patients on a stable warfarin regime who were
prescribed a medication known to interact with warfarin
were included in the study. Exposure was defined
to be a drug interaction episode; the outcome measure
was a change in warfarin dose regimen within one
month of the exposure. Relative risks and 95% confidence
intervals were calculated to determine the association
between exposures and outcomes.

Results: Warfarin was used by 8.9% (n = 307) of the
study cohort. Over two thirds (67%) of stable warfarin
patients received one or more potentially destabilizing
medications that are known to destabilize warfarin
regimens during the 12 month study period. No association
was found between drug interaction episodes
and changes in warfarin dose regimen (RR = 0.77,
95% CI: 0.58–1.02). Aspirin was the only individual
medication to have an impact on warfarin regimen stability
(RR = 1.41, 95% CI: 1.29–1.56).

Conclusions: The relatively high use of medications
with the potential to destabilize warfarin, in an elderly
high risk population is of concern given the high risk
nature of anticoagulants in the elderly. In contrast to
reports that have demonstrated changes in anticoagulant
effect with potentially interacting medicines, in
this study exposure to potentially interacting medicines
did not destabilize warfarin regimens. This may reflect
a lack of identification and management of minor
bleeding and bruising in the aged care setting and further
large-scale exploration from a risk-benefit perspective
is warranted.
Original languageEnglish
Article number31
Pages (from-to)16-16
Number of pages1
JournalPharmacoepidemiology and Drug Safety
Volume22
Issue numberS1
Publication statusPublished - Oct 2013
Externally publishedYes
Event29th International Conference on Pharmacoepidemiology & Therapeutic Risk Management - Montreal, Canada
Duration: 25 Aug 201328 Aug 2013

Cite this